Vivid nightmares and suicidal thoughts – ex-soldiers blame drug for destroyed lives

Former soldier says 12 comrades on medication took their own lives

Scores of former Defence Force members are launching High Court cases this summer over their being administered Lariam, an anti-malaria drug that's been discontinued from numerous armies across the world. Video: Enda O'Dowd

 

Ex-soldier Mark O’Sullivan’s voice is fragile but clear as he details his descent into crippling depression: vivid nightmares, waking up drenched in sweat, an inexplicable lostness.

All, he says, because he took an anti-malarial drug Lariam, which was taken off the Irish market two years ago, but continues to be prescribed to members of the Defence Forces on tours of duty in sub-Saharan Africa.

“I kept breaking down at home, not wanting to go to work. I just wasn’t able to get out of bed,” says O’Sullivan.

Scores of former Defence Force members are launching High Court cases over their being administered the drug.

It could be the biggest personal injury pay-out facing the State since the Army deafness claims left the Exchequer hundreds of millions of euro worse off during the 1990s.

“I would huddle up in the foetal position, I didn’t know what was wrong with me,” says O’Sullivan.

His voice finally cracks.

“My marriage was nearly destroyed,” he chokes back tears. “My wife’s a saint.”

Norman Spicer, solicitor with Coleman Legal Partners, said between 5,500 and 6,000 Irish soldiers have been administered with Larium, around 350 of whom have approached his practice.

“To date, we have instructions to issue 85 personal injury summons in the High Court and we will endeavour to have those issued over this summer, the first of which is have been issued,” he told The Irish Times.

“There are clients of mine who have left the Defence Forces and never worked a day in their lives since.”

Anthony Moore is a former soldier who served on UN missions in Lebanon, Somalia, Bosnia, Liberia, and Chad and claims to have suffered physical and psychological side-effects, after being prescribed Lariam.
Anthony Moore is a former soldier who served on UN missions in Lebanon, Somalia, Bosnia, Liberia, and Chad and claims to have suffered physical and psychological side-effects, after being prescribed Lariam.

Another ex-soldier Anthony Moore, who says he suffered hallucinations, vivid dreams, mood swings, depression and “a massive amount of suicidal ideation” after taking the drug in Chad in 2008, says 12 comrades on the medication took their own lives.

He runs his finger down a list detailing causes of death: gunshot wounds, hanging, overdose and drowning all feature.

“I would find myself getting depressed for no reason, just sitting there and crying for no reason,” he says.

“These side effects are still there.”

Spicer says individual risk assessments were not always done on soldiers to check their suitability for the drug.

Manufacturer Roche withdrew the controversial drug from the Irish market in July 2016. Other armies around the world have either banned it or designated it a drug of last resort.

But successive ministers of defence here have insisted it is the best malaria prevention method for Irish soldiers.

Last year former soldier Anthony Cole who sued the Defence Forces over being given Lariam when serving in Chad settled his High Court action on confidential terms.

In a statement the Department of Defence said: “The State Claims Agency manages personal injuries cases on behalf of the Minister of Defence. There have been a number of claims made by current and former members of the Defence Forces who allege personal injury as a consequence of their consumption of the anti-malarial Mefloquine (Lariam). It would be inappropriate for the Department to comment on individual cases or matters that may arise in the course of this litigation”.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.